What you need to know about how to reverse an opioid overdose, especially if you’re older

(Stock photo)

(Stock photo)

It can be hard to keep track of multiple medications, especially as we age. As Heath Myers, overdose prevention coordinator and public health educator from Bangor Public Health and Community Services, pointed out recently on WABI, it’s possible for a drug mix-up to cause an accidental overdose, especially when people are prescribed opioids.

However, the medication naloxone is available with a prescription to reverse the effects of an opioid overdose. In addition to patients, friends, family members and others in close contact can carry it to help save a life.

As Myers said:

How does naloxone work? Naloxone fights opioids, kicking the substances out of important parts of the brain. As a result, an opioid overdose is temporarily reversed. However, naloxone only works for 30 to 90 minutes, so it’s still essential to call 911 for emergency services.

Simply put, if you are an aging Mainer who is prescribed opioids or know someone who is, consider asking your doctor for a naloxone prescription during your next healthcare appointment.

Check out the clip here.

For more information you can go here.

After watching the piece on WABI, we had some more questions. Myers was happy to answer them:

Q: Is it accurate to say anyone prescribed opioids, including older adults, should talk to their doctor about receiving naloxone?

Opioids are like apples. They all fall from the same chemical family tree. So there is some level of risk with every opioid. However the risk is relative. For low-dose, short-acting opioids, the risk is lower than for high-dose, long-acting. What’s more, bringing any prescription opioid into a home puts it at reach of others — so having naloxone nearby reduces the risk to family members as well. Again the risk is relative. It depends on the strength of the prescribed opioid, body chemistry, existing dependence/addiction issues, existing lung, heart or liver conditions, poly-drug use, whether a person has tolerance, whether a person understands the implication of the medication they are prescribed or misusing, etc.

Q: What are the odds of an older adult overdosing on opiates? Do you see this as a major problem?

Odds are hard to quantify but this AARP article does a good job of describing the numbers: “Between 1993 and 2012, the rate of hospitalizations for prescription pain-pill overdoses increased fivefold among people 45 to 85 — much faster than for younger adults, according to data from the Agency for Healthcare Research and Quality. The rate of overdose deaths for adults ages 55 to 64 soared sevenfold. The group with the highest death rate was the 45-to-54 age group — more than four times the rate for teenagers and young adults.”

Maine specific numbers are a bit harder, but here’s some information.

“The majority of calls to the Northern New England Poison Center between 2010 and 2014 in which a poisoning occurred were related to unintentional poisonings. It appears that the number of poisonings related to substance abuse have decreased by 23 percent from 2012 (557) to 2014 (427). About 4 percent of all poisoning calls received in 2014 were related to substance abuse.”

“In 2014, 22 percent of drug/medication EMS overdose responses were among those 26 to 35 years of age, followed by 46 to 55 (19%) year olds and those 36 to 45 (18%).” 56+ accounts for roughly 17 percent. Note: these numbers refer to drug overdoses generally and not specifically to opioid overdose. There is no distinction I can find outlined in the data.

Almost a quarter (23.5 percent) of naloxone administrations by EMS in 2014 were for individuals over the age of 55.

Q: Do older adults who accidentally overdose tend to know they’ve overdosed and are able to take/administer the naloxone?

No. A person cannot self-administer naloxone. For that reason, it’s important for anyone in close, regular contact to know:

1. overdose risks and signs/symptoms,
2. where the naloxone is and how to administer it, and
3. CPR and to call 911. (As I stated in the interview, naloxone is temporary and never a substitute for advance medical care. It buys time and gets oxygen into the brain ASAP).

However, a senior should know how to use naloxone to instruct others, as well as administer it to a family member or friend who might overdose.

Q: Does having an additional drug (naloxone) increase the odds they’ll take the wrong thing? What if they take the naloxone when they should have taken the opioid?

This is a good place to note, naloxone is non-addictive and non-psychoactive. It’s been used in hospitals since the 1970s and, unlike say fentanyl, has never shown any potential for abuse or diversion for the purpose of intoxication.

Naloxone is pretty distinct and used only in an emergency, so I would think (not know) it’s unlikely to be confused given the infrequency of its use. Also, naloxone comes either as an auto-injector (think epi pen) with verbal direction for it’s use (certainly a helpful tool to make sure folks know what they are taking), and the other version comes as a nasal spray. As far as I know, opioids do not come in either of these forms, making naloxone fairly distinguishable.

If such a mistake did occur, the most immediate impact would be opioid withdrawal. Opioid withdrawal, while extremely uncomfortable, is not a medical emergency. However, seeking medical care would probably be advantageous given the discomfort as well as the disruption in a medication regime.

But what if a family member took naloxone unknowingly or purposefully? If they had opioids in their system, they would go into withdrawal. If not, in all likelihood nothing would happen. I have seen one doctor in San Francisco describe it as equivalent of putting water in one’s system.

What if a senior is overdosing, you’re not sure if it an opioid overdose, and it’s turns out it’s not the opioid’s fault? In this case, the senior would be no worse off. The naloxone would not help, but you’d also know it wasn’t an opioid issue. The same doctor in San Francisco (name escapes me) stated if he saw someone unconscious and had no idea why, naloxone would be one of the few drugs available to assist.

Q: What does the research say?

Essentially with proper training and access, lay people can prevent deaths and reduce the morbid outcomes of overdoses. The name of the game is getting oxygen to the brain. Opioids fill the receptors in the brain that involve the central nervous system and breathing, so an overdose is the progression from slow breathing, to no breathing, to no heartbeat. Extended time without oxygen, even if EMS responds in time to save a life, may result in brain injuries. Thinking about the rural nature of Maine, a family could be waiting a very long time for EMS. Naloxone buys their loved one time, and gets oxygen back into the brain while EMS is still enroute.

The following refers to take-home programs, which we are currently working on developing, but this information may be applicable here.

“Studies indicate that many people who die from opioid overdose failed to receive proper medical attention. … Timely provision of naloxone may help reduce some of the morbidity (i.e. medical complications or conditions) associated with non-fatal overdose. Witnesses who are able to perform rescue breathing and administer naloxone to an overdosing person experiencing respiratory depression will likely prevent brain damage and other harms.

“Recognizing that many fatal opioid overdoses are preventable, take-home naloxone programs have been established in approximately 200 communities throughout the United States. These vital programs expand naloxone access to drug users and their loved ones by providing comprehensive training on overdose prevention, recognition, and response (including calling 911 and rescue breathing) in addition to prescribing and dispensing naloxone.

“According to a survey conducted in 2010 by the Harm Reduction Coalition of known naloxone distribution programs, between 1996 and June 2010, a total of 53,032 individuals have been trained and given naloxone as a result of the work of programs the US. These 48 take-home naloxone programs, spread over 188 sites in 15 US states and DC, have received reports of 10,071 overdose reversals using naloxone.”

Also, it’s worth noting the World Health Organization recognizes that peers and family members are the most likely people to respond to an overdose.